Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

February 22, 202110 counties in New York

NWS Buffalo, NY issued this special weather statement at Feb 22, 2021, 7:14 AM EST for 10 counties in New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2021, 7:14 AM EST (12:14 UTC)
Expired
Feb 22, 2021, 8:15 AM EST
In force
61 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 33 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS81 KBUF 221214
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
714 AM EST Mon Feb 22 2021

NYZ001>004-010>014-019>021-085-221315-
Chautauqua-Allegany-Southern
Erie-Orleans-Wayne-Monroe-Niagara-Cattaraugus-Ontario-Livingston-
Wyoming-Genesee-Northern Erie-
714 AM EST Mon Feb 22 2021

...MODERATE SNOW WILL IMPACT THE MORNING COMMUTE OVER WESTERN NEW 
YORK TO THE GENESEE VALLEY...

At 710 AM EST, moderate wet snow was occurring over much of western 
NY to the Genesee Valley including the Southern Tier. 

Locations impacted include... Buffalo, Rochester, Greece, 
Cheektowaga, Irondequoit, Niagara Falls, West Seneca, North 
Tonawanda, Jamestown, Clarence, Chili, Lockport, Lackawanna, 
Batavia, Kenmore, Depew, Amherst, Tonawanda, Olean and Dunkirk.

 This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 59 and 44.
 Interstate 86 between exits 11 and 33.

Visibilities will drop quickly to less than a half mile at times in 
this area of moderate snow. Gusty winds will result in patchy 
blowing snow in open areas. A quick inch or two of snow will occur 
through 9 AM.

Icy roads are possible as the snow melts on the roads then quickly 
refreezes. Slow down and give yourself extra time to reach your 
destination as the snow continues through mid morning.

LAT...LON 4200 7934 4253 7936 4259 7919 4272 7909
      4280 7892 4293 7891 4299 7901 4306 7900
      4308 7908 4330 7909 4342 7826 4339 7775
      4328 7754 4332 7729 4276 7727 4271 7735
      4258 7737 4258 7766 4253 7772 4200 7775

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 22, 6:52 AM EST, 22 minutes earlier.

Area forecast discussion, Feb 22, 6:52 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
652 AM EST Mon Feb 22 2021

.SYNOPSIS...
It will be unsettled today with rain mixing in with the wet
snow at times. Similar conditions will be found over the region
Tuesday before more mainly rain showers move in for Wednesday.
Overall though...it will be notably milder for the first half of
this week than it has been in recent memory...but colder conditions
will return for the second half of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
A wavy cold frontal boundary and its mid level support will push
across the forecast area today. Temps in the lowest 1500ft will
average above freezing across the lower elevations today...so the
resulting pcpn will be a mix of wet snow and rain...limiting accums
to mainly under an inch. Mainly wet snow will be found across the
elevated terrain where daytime accums will range from 1 to 3 inches
across the Srn Tier to as much as 3 to 6 inches across the Tug Hill
and foothills of the Adirondacks. A winter wx advisory remains in
place for the latter.

Orographic lift in the vcnty of the Tug Hill tonight should support
another one to three inches of snow accumulation...while snow
showers early and again towards morning ahead of the NEXT front will
produce another coating to an inch of snow.

The second cold front will plow through the region on Tuesday. This
will be a similar scenario to that of today but without a wave along
the front to enhance the mixed pcpn. Wet snowfall amounts will
average an inch on already snow covered and elevated surfaces for
most of the region...with one to three inches across the higher
terrain...esp the Tug Hill.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Wash rinse and repeat, lingering light snow will wind down east of
Lake Ontario early Tuesday evening as the first system departs.
Right on its heals, low pressure over the upper Midwest will then
rapidly head east overnight. Southwest wind flow ahead of the system
will pick up as a warm front tied to the low extends in across the
region while lifting northeast. Might bring a few snow showers with
it, best chance for anything will be found across the North Country.

The sfc low near Charlevoix MI by early Wednesday morning will steam
off into SW Ontario Canada, then pass by to our north late in the
day. P-type will likely be rain (showers) and then transition over
briefly to snow with the frontal passage by Wednesday evening.
Otherwise, another warm day is on tap with highs climbing into the
40s, a bit cooler east of Lake Ontario. This will encourage some
melting of the snowpack, as it appears it will be the warmest day
this month at all three of our climate sites (Buffalo, Rochester and
Watertown).

Wednesday night, CAA increases behind the cold front with H85 temps
falling to -10C to -15C over the region. While the air mass will
become colder with time, lake snows will be limited as there won't
be a lot of moisture to work with behind the front. Isolated to
scattered show showers will be possible, especially southeast of
Lake Ontario where forecast soundings show inversions rising up to 5-
6kft with some DGZ in play. Only low-end chance pops southeast of
Lake Erie with inversions only forecast at 3-4kft and temps not
quite as cold. Snow showers will continue to be possible ESE of the
lakes Thursday morning but will weaken a bit as sfc high pressure
moves over the region during the day. Much colder with a 10F to 15F
drop in high temperatures from Wednesday with mid/upper 20s to low
30s.

Thursday night, a mid-level shortwave trough drops through the
region with potentially a brief boost in moisture. This may bring
some light snow to the region or support a brief uptick in lake snow
shower activity. Otherwise, it will be cold with lows in the single
digits east of Lake Ontario, teens to low 20s elsewhere by daybreak
Friday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Snow showers will taper off by early Friday as surface high pressure
crests across the region and then moves off to our east during the
day. Southwest flow around the departing sfc high will then help to
moderate temperatures as we head into Saturday.

Not quite as cold Saturday on the back side of the surface high,
also clouds increase as the next system approaches the region.
Warming boundary layer temperatures will then likely support all
rain, may begin as a brief mix east of Lake Ontario as the leading
edge of the front cross the region. After this wave of precipitation
passes by early Saturday evening, it should be quiet as it isn't
very cold behind the front. Looks dry Sunday with weak sfc high
pressure building in from the west into the Lower Lakes.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Generally IFR vsbys in snow...and later rain and snow...will be
accompanied by cigs of 700-1500 feet for the majority of the
today as a wavy frontal boundary will push through.

Mainly MVFR cigs in scattered snow showers is anticipated for
tonight.

The Watertown (KART) site is experiencing problems with their ASOS
unit...so NO observations are available at this time. Technicians
will visit the site later today in hopes of fixing the issue. The
resulting TAF will be base on guidance, satellite and radar. The
expected snow will result in vsbys as low as a half mile. NO
amendments will be made to the TAF through this problem period.

Outlook...

Tuesday...Areas of MVFR with wet snow/rain showers.
Wednesday...Mainly VFR.
Thursday...MVFR with a chance of snow showers.
Friday...Mainly VFR.

&&

.MARINE...
Fresh southerlies this morning will veer to the southwest in the
wake of a slow moving cold front this afternoon. This will support
rough conditions in the open waters of Lake Ontario and for the
nearshore waters north of Mexico Bay, but the HIGHEST wave action
will be in Canadian waters. Will issue small craft advisories for
all of the Lake Ontario nearshore waters...but given the offshore
flow...again the highest waves will be well offshore.

Fresh southwesterlies during the first of tonight will then
gradually subside overnight...as a weak ridge will pass through the
region. Wave heights will remain elevated though...so the newly
issued SCAs for Lake Ontario will persist through tonight.

A relatively tight sfc pressure gradient associated with two more
frontal passages Tuesday and again Wednesday will keep fresh to
occasionally strong breezes in place through mid week...so expect a
prolonged period when SCAs will be maintained.

Meanwhile...extensive ice coverage on Lake Erie will preclude the
need for SCA's to be needed during this period.

&&

.EQUIPMENT...
The Watertown (KART) ASOS is not reporting at present moment.
Technicians are aware and will diagnose the problem on Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 1 AM EST Tuesday for NYZ006>008.
MARINE...Small Craft Advisory from 6 PM this evening to 4 AM EST
         Wednesday for LOZ043-044.
         Small Craft Advisory from 4 PM this afternoon to 10 PM EST
         Tuesday for LOZ042.
         Small Craft Advisory until 4 PM EST Thursday for LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...AR
AVIATION...RSH
MARINE...RSH
EQUIPMENT...
Hazardous weather outlook, Feb 22, 4:59 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
459 AM EST Mon Feb 22 2021

NYZ006>008-231000-
Oswego-Jefferson-Lewis-
459 AM EST Mon Feb 22 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-231000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
459 AM EST Mon Feb 22 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
459 AM EST Mon Feb 22 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 22, 7:14 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
714 AM EST Mon Feb 22 2021

NYZ001>004-010>014-019>021-085-221315-
Chautauqua-Allegany-Southern
Erie-Orleans-Wayne-Monroe-Niagara-Cattaraugus-Ontario-Livingston-
Wyoming-Genesee-Northern Erie-
714 AM EST Mon Feb 22 2021

...MODERATE SNOW WILL IMPACT THE MORNING COMMUTE OVER WESTERN NEW
YORK TO THE GENESEE VALLEY...

At 710 AM EST, moderate wet snow was occurring over much of western
NY to the Genesee Valley including the Southern Tier.

Locations impacted include... Buffalo, Rochester, Greece,
Cheektowaga, Irondequoit, Niagara Falls, West Seneca, North
Tonawanda, Jamestown, Clarence, Chili, Lockport, Lackawanna,
Batavia, Kenmore, Depew, Amherst, Tonawanda, Olean and Dunkirk.

 This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 59 and 44.
 Interstate 86 between exits 11 and 33.

Visibilities will drop quickly to less than a half mile at times in
this area of moderate snow. Gusty winds will result in patchy
blowing snow in open areas. A quick inch or two of snow will occur
through 9 AM.

Icy roads are possible as the snow melts on the roads then quickly
refreezes. Slow down and give yourself extra time to reach your
destination as the snow continues through mid morning.

LAT...LON 4200 7934 4253 7936 4259 7919 4272 7909
      4280 7892 4293 7891 4299 7901 4306 7900
      4308 7908 4330 7909 4342 7826 4339 7775
      4328 7754 4332 7729 4276 7727 4271 7735
      4258 7737 4258 7766 4253 7772 4200 7775

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:26 AM ESTSmall Craft AdvisoryBUF4 days

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.